Clinical question: Do oral fluoroquinolones increase the risk of retinal detachment?
Background: Fluoroquinolones are increasingly used in both inpatient and outpatient settings, given their broad antimicrobial coverage. However, adverse effects, including those related to connective tissue and the eye, are increasingly reported. Whether that also includes retinal detachment is not yet known.
Study design: Nested case control study.
Setting: Canadian province.
Synopsis: Using data from administrative databases to identify patients who visited ophthalmologists in British Columbia between 2000 and 2007, the investigators identified 4,384 cases of retinal detachment, and matched those cases to controls at a rate of 10:1. Current, recent, and past fluoroquinolone usage was the exposure of interest.
Patients actively taking a fluoroquinolone had a higher risk of retinal detachment compared with those not taking the drug (adjusted RR of 4.5, 95% CI of 3.56-5.70). Prior or recent use of a fluoroquinolone did not increase the rate of retinal detachment. The patients were more likely to be male, myopic, diabetic, and have a prior history of cataract surgery. Ciprofloxacin was the drug most frequently involved, but this is not adjusted by frequency of prescription. Despite this association, the actual outcome is quite rare (approximately 1,440 cases per year in the U.S.).
This study has the benefit of a large amount of data and captures prescription data well. It relied on coding to identify the cases and might have missed or inappropriately categorized some cases. Despite these caveats, this study adds to the concerning adverse events due to the increasing use of fluoroquinolone therapy, and hospitalists should use appropriate clinical judgment when prescribing and educating patients about the risks and benefits.
Bottom line: Fluoroquinolone use might increase the rate of retinal detachment in patients, but the absolute risk of the event is low.
Citation: Etminan M, Forooghian F, Brophy JM, Bird ST, Maberley D. Oral fluoroquinolones and the risk of retinal detachment. JAMA. 2012;307:1414-1419.